Alert archive / North Dakota / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 211, NWS Bismarck, ND
NWS Bismarck, ND issued this severe thunderstorm warning at Jul 18, 2018, 2:21 PM CDT for McKenzie County, Williams County, North Dakota. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 18, 2018, 2:21 PM CDT (19:21 UTC)
- Expired
- Jul 18, 2018, 3:15 PM CDT
- In force
- 54 min
- Issued by
- NWS Bismarck, ND
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
Counties McKenzie County, ND, Williams County, ND
The radar
The Minot AFB radar (KMBX), 152 km from the middle of the area, began a volume at 19:20 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 12:00Z, 7.4 hours before the alert went out and 219 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1090 J/kg
- Mixed-layer CIN
- -94 J/kg
- Mixed-layer LCL
- 1002 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- -3 m²/s²
- 0-3 km storm-relative helicity
- 9 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
814
WUUS53 KBIS 181921
SVRBIS
NDC053-105-182015-
/O.NEW.KBIS.SV.W.0211.180718T1921Z-180718T2015Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Bismarck ND
221 PM CDT WED JUL 18 2018
The National Weather Service in Bismarck has issued a
* Severe Thunderstorm Warning for...
Northeastern McKenzie County in northwestern North Dakota...
East central Williams County in northwestern North Dakota...
* Until 315 PM CDT.
* At 221 PM CDT, a severe thunderstorm was located 15 miles west of 4
Bears Lodge, or 22 miles northeast of Watford City, moving
northwest at 5 mph.
HAZARD...Quarter size hail.
SOURCE...Radar indicated.
IMPACT...Damage to vehicles is expected.
* This severe thunderstorm will remain over mainly rural areas of
northeastern McKenzie and east central Williams Counties, including
the following locations... White Tail Bay Recreation Area, Tobacco
Garden Bay Recreation Area, Keene, Charlson and Johnsons Corner.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4832 10303 4817 10282 4812 10283 4812 10279
4813 10277 4811 10274 4809 10276 4809 10271
4806 10267 4768 10283 4786 10336
TIME...MOT...LOC 1921Z 135DEG 4KT 4802 10291
HAIL...1.00IN
WIND...<50MPH
$$
HARGROVE2 follow-up statements
055
WWUS53 KBIS 181951
SVSBIS
Severe Weather Statement
National Weather Service Bismarck ND
251 PM CDT WED JUL 18 2018
NDC053-105-182015-
/O.CON.KBIS.SV.W.0211.000000T0000Z-180718T2015Z/
McKenzie ND-Williams ND-
251 PM CDT WED JUL 18 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 315 PM CDT
FOR NORTHEASTERN MCKENZIE AND EAST CENTRAL WILLIAMS COUNTIES...
At 251 PM CDT, a severe thunderstorm was located 18 miles northeast
of Watford City, moving northwest at 15 mph.
HAZARD...Quarter size hail.
SOURCE...Radar indicated.
IMPACT...Damage to vehicles is expected.
Locations impacted include...
Keene, White Tail Bay Recreation Area, Tobacco Garden Bay Recreation
Area and Charlson.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4832 10303 4817 10282 4812 10283 4812 10279
4813 10277 4811 10274 4809 10276 4809 10271
4806 10267 4780 10288 4786 10336
TIME...MOT...LOC 1951Z 135DEG 12KT 4801 10305
HAIL...1.00IN
WIND...<50MPH
$$
HOLLAN599
WWUS53 KBIS 182012
SVSBIS
Severe Weather Statement
National Weather Service Bismarck ND
312 PM CDT WED JUL 18 2018
NDC053-105-182021-
/O.EXP.KBIS.SV.W.0211.000000T0000Z-180718T2015Z/
McKenzie ND-Williams ND-
312 PM CDT WED JUL 18 2018
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN MCKENZIE AND EAST
CENTRAL WILLIAMS COUNTIES WILL EXPIRE AT 315 PM CDT...
The storm which prompted the warning has weakened below severe
limits. Therefore, the warning will be allowed to expire. However,
heavy rain is still possible with this thunderstorm.
LAT...LON 4832 10303 4817 10282 4812 10283 4812 10279
4813 10277 4811 10274 4809 10276 4809 10271
4806 10267 4780 10288 4786 10336
TIME...MOT...LOC 2011Z 135DEG 4KT 4802 10307
$$
HOLLANWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 18, 12:18 PM CDT, 2 hours 3 minutes earlier.
Area forecast discussion, Jul 18, 12:18 PM CDT, 2 hours 3 minutes before
Area Forecast Discussion National Weather Service Bismarck ND 1218 PM CDT Wed Jul 18 2018 .UPDATE... Issued at 1215 PM CDT Wed Jul 18 2018 Showers and thunderstorms have been slow to move north today. Short-term models are indicating within the next two hours more robust and widespread development should occur. UPDATE Issued at 850 AM CDT Wed Jul 18 2018 Not many changes made for this update. Slight tweaks were made to precip chances based on latest radar and short-term model trends. Showers and thunderstorms will continue across southwest North Dakota and should spread further north and east through the day. Fog has dissipated across northwest North Dakota. UPDATE Issued at 601 AM CDT Wed Jul 18 2018 Current radar observations show showers with a few embedded weak thunderstorms across southwest North Dakota streaming in from South Dakota. These showers and storms will continue through the morning hours, while spreading further north and east. Manually adjusted probability of precipitation across the southwest to better match observations and expected short term trends. Manually adjusted sky cover conditions as well based on current satellite observations. && .SHORT TERM...(Today and tonight) Issued at 210 AM CDT Wed Jul 18 2018 Scattered showers and thunderstorms across western and central North Dakota today and tonight. An upper level low over eastern Montana will slowly track eastward through the Dakotas today and tonight, with the center of the closed low located over the North Dakota/South Dakota border. This low will provide the region with broad synoptic scale lift within a weakly sheared yet unstable environment. This will lead to the continued chances for scattered showers and thunderstorms across western and central North Dakota today and tonight. With 0 to 6 km bulk shear values below 20 kts across the area and weak winds aloft, slow moving air mass thunderstorms will be the most likely storm mode. These storms are unlikely to become severe, however locally heavy rainfall may pose a threat. South central North Dakota appears to have the greatest risk for heavy rainfall, where the 00z iterations of the NAM/GFS both suggest moderate to high precipitable water values. In addition, the latest suite of CAM model guidance is in good agreement in showing moderate to heavy storms training over south central North Dakota today and tonight. .LONG TERM...(Thursday through Tuesday) Issued at 210 AM CDT Wed Jul 18 2018 More showers and thunderstorms across North Dakota Thursday through Thursday night, drying out for Friday and Saturday. Seasonable to below average temperatures highlight the long term forecast. The upper level low that will affect the area on Wednesday and Wednesday night will continue to affect the area on Thursday and Thursday night. As this low slowly moves eastward into Minnesota, scattered showers and storms will develop on the backside of the low and affect mainly central and eastern North Dakota on Thursday and Thursday night, moving out of the state Friday morning. The environment is slightly more favorable for a few stronger storms across southern North Dakota on Thursday, where bulk shear values are between 30 and 35 kts and collocated with a narrow region of instability where MUCAPE values exceed 2000 J/kg. A ridge builds in from the west on Friday and Saturday, bringing calm and dry weather with it for all of western and central North Dakota. The latest blend of model guidance suggests high temperatures in the 70s and 80s this weekend, which agrees well with ECME MOS guidance and forecast GFS BUFR soundings. Thunderstorms return to North Dakota late Saturday night through Sunday night as both the GFS and the ECMWF show a potent shortwave trough with an associated surface cold front moving through the state. This looks to be the next chance for severe weather across western and central North Dakota, with moderate to high shear expected along with moderate instability and good forcing for ascent. && .AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon) Issued at 1215 PM CDT Wed Jul 18 2018 Expect VFR at all terminals through the TAF period. The main concern will be the continued development of scattered showers and thunderstorms through tonight. Gusty and erratic winds are possible near thunderstorms, with locally heavy rainfall and occasional lightning. && .BIS WATCHES/WARNINGS/ADVISORIES... NONE. && UPDATE...AJ SHORT TERM...TK LONG TERM...TK AVIATION...AJ
Hazardous weather outlook, Jul 18, 6:05 AM CDT, 8 hours 16 minutes before
Hazardous Weather Outlook National Weather Service Bismarck ND 605 AM CDT Wed Jul 18 2018 NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-191115- Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward- McHenry-Pierce-McKenzie-Dunn-Mercer-Oliver-McLean-Sheridan-Wells- Foster-Golden Valley-Billings-Stark-Morton-Burleigh-Kidder- Stutsman-Slope-Hettinger-Grant-Bowman-Adams-Sioux-Emmons-Logan- La Moure-McIntosh-Dickey- 605 AM CDT Wed Jul 18 2018 /505 AM MDT Wed Jul 18 2018/ This Hazardous Weather Outlook is for portions of north central North Dakota, northwest North Dakota, south central North Dakota, southeast North Dakota, and southwest North Dakota. .DAY ONE...Today and Tonight Scattered thunderstorms are expected across western and central North Dakota today and tonight. Severe weather is not expected. Locally heavy rainfall is possible, especially across south central North Dakota. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Scattered thunderstorms are expected across western and central North Dakota Thursday through Thursday night. Severe weather is not expected. Locally heavy rainfall is possible, especially across southern North Dakota. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. TJK
The office that day
Everything else NWS Bismarck, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 18, 2:44 PM CDT | Severe Thunderstorm Warning | BIS | Mountrail, Williams | 31 min |
| Jul 18, 3:25 PM CDT | Special Weather Statement | BIS | Mountrail | 35 min |
| Jul 18, 3:55 PM CDT | Severe Thunderstorm Warning | BIS | Burke, Divide | 65 min |
| Jul 18, 4:04 PM CDT | Special Weather Statement | BIS | Wells | 41 min |
| Jul 18, 4:11 PM CDT | Special Weather Statement | BIS | Bottineau | 49 min |
| Jul 18, 4:56 PM CDT | Severe Thunderstorm Warning | BIS | Burke | 31 min |
| Jul 18, 5:03 PM CDT | Special Weather Statement | BIS | Wells | 42 min |
| Jul 18, 5:06 PM CDT | Special Weather Statement | BIS | Rolette | 39 min |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.